That's quite a story. The most important thing I take from your numbers is your low HDL. Even if your LDL is just slightly over 130 as you suspect, your low HDL makes your system act as though it's really higher than that. Personally, I think a statin is still a good idea. In addition to lowering your LDL, statins are shown to have a slight impact on raising HDL as well. The easiest way to raise HDL is through exercise, working out at 85% of your max heart rate for 30 or more mins per day most days of the week with your doctor's approval. You have tried Niacin without luck so you need to try other options. With your above normal glucose level, High LDL and low HDL you may be experiencing Metabolic Syndrome. Metabolic syndrome (also known as metabolic syndrome X) is a grouping of cardiac risk factors that result from insulin resistance (when the body's tissues do not respond normally to insulin). A person with metabolic syndrome has a greatly increased risk of cardiovascular disease and premature death.
The risk factors seen in metabolic syndrome include: insulin resistance, obesity (especially abdominal obesity), high blood pressure, abnormalities in blood clotting, and lipid abnormalities.
I understand your concern over statin side effects, but ALL drugs have side effects. Your doctor will weigh the benefit and risk to recommend the best treatment for your situation. A statin makes sense from what I read in your story.
Also, if you want to calculate your risk of heart attack, Google Framingham Risk Calculator and you can calculate your risk.
Thank you for your well thought out and knowledgeable reply Jon! Actually my story was so long (and sorry about that) it sounded a bit confusing even to me after I read it. I actually did not take the Niaspan as I am concerned about the possibly severe side effects. Plus the Dr. warned me about them himself. The patient gets all kinds of things like body heat all over, face swelling, and some even passing out (these are the worst case scenarios of course, and I am still not over what Simvastatin caused me after a year and a half with all that vertigo and how the vertigo went away after I stopped taking it). But this does not mean I must be afraid of either Niaspan or the other statin he wants to give me later. I realize this now and you helped to drive that point home. He is a well known cardiologist with 38 years experience.
It has become increasingly clear to me now that my condition is very bad and as you astutely pointed out-as did he-My HDL being at the low number it has been at for quite some time now is a big risk. I have decided to take the Niacin of 500 mgs he prescribed (and increase the dosage to another 500 mgs a day if everything goes well as he instructed)-take the added statin when he thinks I am ready for it based on the tolerance of the increased Niacin-plus the fish oil-and Exercise as he said, and which you also said as well!
Perhaps the only other thing that was holding me back from taking the Niacin is the “moderately fatty liver’ which was found on my CT scan when looking for something else back in May. The Dr. must have taken that into account as when I told him he replied-”Diabetics usually have fatty liver”. I have neglected my health for far too long and as far as the Metabolic Syndrome goes-You hit the nail right on the head! I was diagnosed with that, and as you said what used to be Syndrome X back in 2005. I did something about it then but not enough as my condition developed into Diabetes and then the Hypertension came as well. This is probably my last best chance to do what needs to be done-and do it right. I thank you very much for your very astute observations that were right on point and you have encouraged me to do everything that is necessary to get well!
I will also look up the Google Framingham Risk Calculator and calculate my risk for a heart attack. Thanks again Jon!!
PS meant to write Niaspan and not Niacin the severall times I wrote Niacin after I did state Niaspan. It is in fact Niaspan of course.
You may want to try the Niacin (Niaspan is Niacin), it will definitely increase your HDL. I'm told that if you take it with aspirin it lessens the effect of the facial flushing. Also, a fatty liver is common in overweight individuals, the doctors I volunteer with have no issues prescribing cholesterol meds to individuals with fatty livers. It is very important, however, that you get your blood panel checked every 6 months or so to watch out for changes in your liver function.
Good luck and let us know how it goes!
Thanks again Jon, I will do that!
please take a reg aspirin with the niaspan because i to took the med and after two weeks decided i didnt need the aspirin anymore boy was i wrong. the burning started at tip of my head went to my chest. when it hit my chest my heart went wild beating so hard and so fast and burning so bad after it passed my chest it wqent all the way to my feet. wow it was scarey. after it was over i got up went to bathroom on way back to bed i blacked out, never have i fainted before . should went to er but didnt. called my cardio dr next day he told me not take again that i had a cardio attack from it and that he also had took it did him same way. so plz take aspirin with it no matter how long you have been on it .
Thanks but still have some doubts about Niaspan or Niacin. Your post only confirms what is out there already as to the many bad side affects of Niaspan or Niacin. Jon was very helpful and I appreciate his input a great deal as I do yours, but it' is I who has to decide at the end of the day.
My decision (for now anyway) is to do what I did the last time I was on a campaign to bring my total cholesterol down-which was over 200 3 years ago-plus Triglycerides over 700. I exercised almost every day with long walks and Lovaza which is a fish oil with Omega 3. I have since learned that most fish oils with Omega 3 do the job just as well-even my Dr. said that. No more than 4 grams per day and exercise plus eating right as I have been and I will see what happens.
If after say 6 weeks or two months my numbers are not the good numbers I got the last time I did this then I will seriously consider the Niaspan and or statin as I will have no other choice. "Steady as she goes"-and doing it with a plan is what counts for me now. The only thing left is to address the 11.6 very low vitamin D level and am leary about taking 2000 mgs of vitamin D right off the bat as the Dr. recommended. I'm looking at something more like 400 mgs a day and more walking and sunlight, which I have denied myself for 10 months now (really longer and more like a year). I'll see what the new blood results will show.
Any other suggestions will certainly be appreciated but at this point I do not believe I need to do something as radical as the Dr. suggested I do-particularly when I have been doing next to noting for a year or so. At least I am doing something definite and positive now and with a purpose as well as a plan.
"particularly when I have been doing next to noting for a year or so"
"noting" should be nothing instead